Severe jaw pain and inability to smile with one side after masseter Botox. Any suggestions?

This is probably my 100th question on Botox, but from this morning to tonight, I have had a terrible "response" to the Botox in my masseter. It's day 10 and one side of my jaw is in severe pain and I'm completely unable to smile on that side. It seems as though it's getting worse. I'm very worried. I got the Botox while in the US ( by a plastic surgeon ) and am now back home. Am I really stuck with this? My jaw pain is 10x worse than it was with bruxism!

Doctor Answers 4

Masseter Muscle and Pain

I would consult a board certified dermatologist since you should not be experiencing pain and or affect our smile.  Please keep us posted. Best, Dr. Green

Botox and masseter injection

This is not a complication that I have seen and I have injected thousands of patients with Botox. I commonly inject the masseters. An asymmetric smile may be caused by Botox diffusing into the risorious or zygomaticus muscles, however, pain at 10 days out is not normal. I would consult with a physician as soon as possible to determine why you have pain. Did you have any pain with your jaw prior to the Botox injection? 

Botox and Results

Pain related to Botox should be brief and only related to the injection itself. I would suggest consulting with a board certified dermatologist for further evaluation. especially if you are unable to smile. this will be improved in a few months. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Botox masseter injection

Botox injection into the masseter does not usually cause pain. Any affection of the masster by inflammation or infection would almost always be accompanied by inability to open the mouth freely. The inability to smile is often due to diffusion of Botox to the muscle that pulls the angle of the mouth as you smile. If you are not in the US, consult with a doctor to explore the cause of the pain. The smile problem is temporary as Botox results only last for few months

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.